Connecticut, 2014Damaging Winds in Connecticut, July 3, 2014
July 3, 2014 · NWS BOX · 3 events in 3 counties and zones
An approaching cold front, combined with tropical moisture in advance of Hurricane Arthur, produced two rounds of showers and thunderstorms during the afternoon and evening. The storms in the evening produced wind damage across parts of northern Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front, combined with tropical moisture in advance of Hurricane Arthur, produced two rounds of showers and thunderstorms during the afternoon and evening. The storms in the evening produced wind damage across parts of northern Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 6:35 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 3, 6:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
735 PM EDT THU JUL 3 2014
.SYNOPSIS...
TROPICAL STORM CONDITIONS LIKELY FRIDAY NIGHT FOR THE COASTAL
WATERS SOUTH OF MARTHAS VINEYARD AND NANTUCKET AND EAST OF CAPE
COD...
VERY MOIST AND UNSTABLE AIR MASS AHEAD OF A SLOW MOVING FRONT
BRING SCATTERED SHOWERS AND THUNDERSTORMS THOUGH THIS
EVENING...ESPECIALLY AREAS NORTH AND WEST OF BOSTON. MORE
WIDESPREAD SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED FRIDAY INTO FRIDAY NIGHT. TROPICAL STORM ARTHUR WILL
PASS SOUTHEAST OF OUR REGION FRIDAY NIGHT SATURDAY HAVING A
SIGNIFICANT IMPACT ON THE MARINE COMMUNITY. HIGH PRESSURE THEN
BUILDS OVER NEW ENGLAND WITH FAIR AND DRY WEATHER FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THROUGH 10 PM... LINE OF THUNDERSTORMS MOVING IN FROM NEW YORK
WILL ARRIVE AT THE EAST COAST ABOUT 10PM TO 1030 PM. OBSERVATIONS
AT POU SHOWED PEAK GUST OF 39 KNOTS...SO AT LEAST INITIALLY WE
WILL EXPECT STRONG GUSTS WITH THESE STORMS. ADJUSTMENTS TO THE
REMAINDER OF THE FORECAST TO MATCH CURRENT OBS. A SVR TSTM WATCH
CONTINUES THROUGH 10 PM FOR WESTERN/CENTRAL/NORTHEAST PARTS OF
OUR AREA.
TONIGHT... REMAINS OF THE COLD FRONT WILL SETTLE OVER SOUTHERN NEW
ENGLAND. LINE OF SHOWERS/TSTMS OVER CENTRAL NY/PA MOVING NORTHEAST
EXTRAPOLATES TO WESTERN NEW ENGLAND AROUND 10-11 PM. MEANWHILE A
PLUME OF MOISTURE EXTENDING NORTH FROM HURRICANE ARTHUR WILL FEED
INTO THE FRONT AND GENERATE MORE SHOWERS/TSTMS WITH HEAVY DOWNPOURS.
AND THE UPPER JET WILL SWEEP OVER NEW ENGLAND PROVIDING DYNAMIC
SUPPORT. THIS WILL CONTINUE A CONCERN FOR FLASH FLOODING OVERNIGHT.
WE WILL CONTINUE THE FLASH FLOOD WATCH FOR THE CT VALLEY FROM
CHESHIRE CO NH TO HAMPDEN CO MASS. MAY NEED TO EXPAND IT BASED ON
THE EVENTUAL EXTENT OF AFTERNOON CONVECTION.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
TROPICAL MOISTURE AND REMAINS OF THE COLD FRONT AND APPROACH OF
HURRICANE ARTHUR UP THE COAST. HIGH POPS FOR SHOWERS/TSTMS. THETA E
RIDGE STARTS THE MORNING OVER EASTERN MASS/RI...EXPECT THIS TO BE
THE FAVORED AREA FOR CONVECTION. BUT POPS WILL BE AT LEAST AT LIKELY
LEVELS ALL PARTS OF OUR FORECAST AREA. THE PRECIP WILL BE
SHOWERY...SO EXPECT RAIN-FREE PERIODS DURING THE DAY. BUT STILL A
WARM AND MUGGY DAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...
HIGHLIGHTS...
* TROPICAL STORM ARTHUR EXPECTED TO PASS SOUTHEAST OF US FRI NIGHT
* HIGH PRESSURE RETURNS FOR THE WEEKEND
* INCREASING HEAT AND HUMIDITY EARLY NEXT WEEK
DURING FRIDAY NIGHT ARTHUR MAKES ITS CLOSEST APPROACH TO SOUTHERN
NEW ENGLAND. THE ECMWF AND NAM TAKE THE CENTER OF ARTHUR JUST S/E OF
THE 40N 70W BENCHMARK...WHILE THE GFS CONTINUES TO BE CLOSER TO
NANTUCKET. THE NHC TRACK CONTINUES TO HAVE ARTHUR MOST LIKELY
PASSING NEAR OR JUST S/E OF THE BENCHMARK. ARTHUR WILL LIKELY BE
CLOSE ENOUGH TO BRING THE THREAT OF HEAVY RAINS. THE MAIN HEAVY
RAIN THREAT INTO FRIDAY NIGHT LOOKS TO BE ACROSS EASTERN MA AND RI.
RAINS FROM ARTHUR LATE FRI/FRI NIGHT COULD TOTAL 2 TO 4 INCHES IN
THAT AREA...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. IN
ADDITION...TROPICAL STORM FORCE WINDS ARE EXPECTED ON THE COASTAL
WATERS SOUTH AND EAST OF NANTUCKET.
THE CAPE AND ISLANDS WILL LIKELY SEE SOME TROPICAL STORM FORCE WIND
GUSTS /34 KTS OR GREATER/ DURING THE OVERNIGHT HOURS. IN ADDITION...
A TROPICAL STORM WARNING IS NOW IN EFFECT FOR THE FAR
SOUTHEASTERNMOST OF OUR COASTAL WATERS...WHERE GUSTS TO 45 KT ARE
EXPECTED. THE HIGHEST WINDS FROM HURRICANE ARTHUR ARE EXPECTED TO
REMAIN WELL OFFSHORE.
SATURDAY...ARTHUR CONTINUES TO MOVE TO THE NORTHEAST...EVENTUALLY
BECOMING ABSORBED IN THE MID LEVEL TROUGH OVER NOVA SCOTIA. HEAVY
RAINS EXPECTED TO COME TO AN END ALONG EASTERN MA SATURDAY
MORNING...POSSIBLY BEFORE THEN. SKIES WILL CLEAR AS HIGH PRESSURE
BUILDS IN BEHIND THE COLD FRONT. TEMPERATURES ARE EXPECTED TO REACH
INTO THE UPPER 70S TO LOW 80S...BUT THE AIRMASS WILL BECOME
NOTICEABLY LESS HUMID AND MORE COMFORTABLE WITH A NORTHWEST WIND.
SATURDAY NIGHT AND SUNDAY...HIGH PRESSURE CROSSES THE AREA DURING
THE WEEKEND. QUIET AND DRY WEATHER IS EXPECTED.
MONDAY THROUGH TUESDAY...EXPECT INCREASING HEAT AND HUMIDITY MONDAY
AND TUESDAY AS SOUTHWESTERLY SURFACE WINDS RETURN. A COLD FRONT MAY
CROSS THE AREA DURING THE MONDAY NIGHT TO TUESDAY
TIMEFRAME...BRINGING THE RENEWED CHANCE FOR SHOWERS AND
THUNDERSTORMS.
WEDNESDAY AND THURSDAY...IT IS POSSIBLE THAT A WEAK HIGH PRESSURE
WILL MOVE OVER OUR AREA...BUT WITH AXIS OF UPPER TROUGH MOVING IN
THERE MAY STILL BE A CHANCE FOR SHOWERS. GOING WITH SLIGHT CHANCE
POP.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
THROUGH 10 PM... VFR AHEAD OF LINE OF TSTMS MOVING IN FROM NEW
YORK. EXPECT MOSTLY VFR CIGS BUT MVFR VSBYS IN TSTMS. HEAVIER
DOWNPOURS COULD RESULT IN IFR VSBYS BRIEFLY. PEAK GUSTS AT POU
WERE NEAR 40 KNOTS...WILL INCLUDE STRONG GUSTS AT BDL AND BAF AND
AMEND FARTHER EAST IF THE WINDS REACH THE CT VALLEY.
OVERNIGHT...MODERATE CONFIDENCE. FOG AND LOW CLOUDS DEVELOP AGAIN
OVERNIGHT ESPECIALLY IN RI AND SOUTHEAST MASS WITH IFR/LIFR CIGS AND
VSBYS.
FRIDAY... MODERATE CONFIDENCE. IFR CIGS/VSBYS IN MORNING FOG...THEN
VFR DURING THE DAY WITH PERIODIC MVFR/IFR CIGS/VSBYS IN
SHOWERS/TSTMS. RAIN WON/T OCCUR ALL THE TIME...BUT EXPECT FREQUENCY
TO INCREASE DURING THE AFTERNOON AS HURRICANE ARTHUR APPROACHES UP
THE COAST.
KBOS TAF...MODERATE CONFIDENCE. VFR THROUGH THIS EVENING WITH MVFR
AFTER MIDNIGHT AND POSSIBLY A COUPLE OF HOURS OF IFR TOWARD
MORNING.
KBDL TAF...MODERATE CONFIDENCE. VFR THROUGH THIS EVENING WITH IFR
CIGS/VSBYS POSSIBLE AFTER MIDNIGHT...IMPROVING FRIDAY MORNING.
OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
FRIDAY NIGHT...MODERATE CONFIDENCE. MVFR CONDITIONS IN LINGERING
SHOWERS BECOMING VFR LATE BDL/BAF/ORH AND VICINITY. MHT/BOS/PVD AND
EAST...MVFR/IFR CONDITIONS LIKELY IN LOW CLOUDS...FOG...AND HEAVY
RAIN. NW WIND GUSTS TO 30 KT POSSIBLE AT CAPE AND ISLAND TERMINALS.
SATURDAY...MODERATE CONFIDENCE. VFR BDL/BAF/ORH AND VICNINITY. TO
THE EAST...POTENTIAL MVFR/IFR CONDITIONS TO START THE DAY IN LOW
CLOUDS...FOG...AND HEAVY RAIN EARLY SATURDAY...WITH GUSTS AROUND
25KTS POSSIBLE TO START. CONDITIONS IMPROVING TO VFR FOR
MIDDAY/AFTERNOON.
SATURDAY NIGHT THROUGH MONDAY...HIGH CONFIDENCE. MAINLY VFR.
TUESDAY...HIGH CONFIDENE. MAINLY VFR WITH SCATTERED MVFR CIGS/VSBYS
IN SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TONIGHT AND FRIDAY...
WINDS WILL BE GENERALLY BELOW 25 KNOTS TONIGHT AND FRIDAY. SEAS
AROUND 5 FEET ON THE SOUTHERN OUTER WATERS AND LESS THAN 5 FEET
FARTHER NORTH. SHOWERS AND TSTMS THIS EVENING AROUND/NORTH OF CAPE
ANN...AND THESE COULD PRODUCE WIND GUSTS OVER 35 KNOTS. ADDITIONAL
SHOWERS/TSTMS ALL AREAS ON FRIDAY. SHOWER COVERAGE INCREASES
FRIDAY AFTERNOON ALONG THE SOUTHERN WATERS AS HURRICANE ARTHUR
APPROACHES.
OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
TROPICAL STORM CONDITIONS ARE LIKELY FRIDAY NIGHT FOR THE COASTAL
WATERS SOUTH OF MARTHAS VINEYARD AND NANTUCKET AND EAST OF CAPE
COD...
FRIDAY NIGHT...MODERATE CONFIDENCE. TROPICAL STORM ARTHUR IS
FORECAST TO PASS NEAR THE BENCHMARK FRIDAY NIGHT. THIS WILL BRING A
PERIOD OF HIGH SEAS AND STRONG WINDS TO THE SOUTHEAST WATERS FRI
NIGHT INTO SATURDAY. TROPICAL STORM CONDITIONS ARE LIKELY FRIDAY
NIGHT FOR THE COASTAL WATERS SOUTH OF MARTHAS VINEYARD AND NANTUCKET
AND EAST OF CAPE COD...IN THIS AREA A TROPICAL STORM WARNING IS IN
EFFECT FOR FRIDAY NIGHT. THIS SYSTEM IS LIKELY TO HAVE A SIGNIFICANT
IMPACT ON THE MARINE COMMUNITY.
SATURDAY...MODERATE CONFIDENCE. WINDS AND SEAS DIMINISH SLOWLY
SATURDAY AS ARTHUR MOVES AWAY FROM THE REGION.
SATURDAY NIGHT THROUGH SUNDAY...MODERATE CONFIDENCE. QUIET BOATING
WEATHER.
SUNDAY NIGHT INTO TUESDAY...MODERATE CONFIDENCE. EXPECT INCREASING
SW WINDS SEAS ON COASTAL WATERS AHEAD OF AN APPROACHING COLD
FRONT...WITH SMALL CRAFT CONDITIONS POSSIBLE.
&&
.HYDROLOGY...
THE ATMOSPHERE IS JUICY WITH PRECIP WATER VALUES 1.7 TO 2.0
INCHES. WITH NO SIGNIFICANT CHANGE EXPECTED THROUGH FRIDAY
NIGHT...THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAINFALL THROUGH THIS TIME. THIS WILL MEAN A
CHANCE FOR URBAN AND SMALL STREAM FLASH FLOODING. RIVERS AND
STREAMS ARE GENERALLY AT NORMAL LEVELS FOR THIS TIME OF
YEAR...EXCEPT BELOW NORMAL ACROSS EASTERN MA AND NORTHERN RI.
BECAUSE OF THIS...LARGER TRIBUTARY AND MAINSTEM RIVERS WOULD BE
MORE DIFFICULT TO FLOOD.
A FLASH FLOOD WATCH CONTINUES INTO THIS EVENING ACROSS PORTIONS
OF WESTERN MASSACHUSETTS AND SOUTHWESTERN NEW HAMPSHIRE.
FLASH FLOOD WATCHES WILL LIKELY BE NEEDED FOR AT LEAST SE HALF OF
AREA FOR FRIDAY BUT WILL WAIT TIL THIS EVENING BEFORE PULLING
TRIGGER ON THAT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...TROPICAL STORM WARNING FOR MAZ022-024.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MAZ002-003-
008>011.
NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ011.
RI...NONE.
MARINE...TROPICAL STORM WARNING FOR ANZ231-232-254-255.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT FRIDAY
FOR ANZ256.
&&
SYNOPSIS...WTB/NMB
NEAR TERM...WTB/RLG
SHORT TERM...WTB
LONG TERM...NMB
AVIATION...WTB/RLG/NMB
MARINE...WTB/NMB
HYDROLOGY...Hazardous weather outlook, Jul 3, 3:16 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 PM EDT THU JUL 3 2014
MAZ002-003-008>011-NHZ011-042030-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-
416 PM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY. THESE STORMS WILL
PRODUCE HEAVY RAINFALL AND COULD RESULT IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ004>007-012-014-026-NHZ012-015-042030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
416 PM EDT THU JUL 3 2014
...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY INTO FRIDAY NIGHT.
THESE STORMS WILL PRODUCE HEAVY RAINFALL AND COULD RESULT IN FLASH
FLOODING. HEAVIEST RAINFALL IS LIKELY ACROSS RI AND SOUTHEAST MA
CLOSEST TO TROPICAL STORM ARTHUR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ013-015>024-RIZ001>008-042030-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 PM EDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE AREA THIS
EVENING...WITH STRONG WIND GUSTS AND SMALL HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY. THESE STORMS WILL
PRODUCE HEAVY RAINFALL AND COULD RESULT IN FLASH FLOODING.
HEAVIEST RAINFALL IS LIKELY ACROSS RI AND SOUTHEAST MA CLOSEST TO
TROPICAL STORM ARTHUR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ254-255-042030-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
416 PM EDT THU JUL 3 2014
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-256-042030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 PM EDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE INTO THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE FRIDAY.
TROPICAL STORM ARTHUR WILL LIKELY PASS OVER OR JUST OUTSIDE OF
THE 40N/70W BENCHMARK FRIDAY NIGHT. THIS STORM WILL HAVE THE
POTENTIAL TO PRODUCE A PERIOD OF HIGH SEAS AND STRONG WIND GUSTS.
THE BEST CHANCE FOR TROPICAL STORM CONDITIONS WILL BE ACROSS THE
WATERS SOUTH AND EAST OF CAPE COD...INCLUDING THE WATERS NEAR
MARTHAS VINEYARD AND NANTUCKET. MARINERS ARE URGED TO KEEP UP TO
DATE WITH THE LATEST WEATHER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 3, 3:20 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT THU JUL 3 2014
NHZ012-032045-
EASTERN HILLSBOROUGH-
420 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORM IN SOUTHEASTERN HILLSBOROUGH COUNTY...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER PELHAM...OR NEAR DRACUT...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NASHUA...HUDSON AND PELHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND MASSACHUSETTS.
LAT...LON 4279 7137 4277 7135 4276 7127 4270 7130
4270 7143 4275 7146
TIME...MOT...LOC 2020Z 239DEG 19KT 4271 7137
KJCSpecial weather statement, Jul 3, 3:57 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT THU JUL 3 2014
MAZ004-005-026-032145-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-NORTHERN
WORCESTER-
457 PM EDT THU JUL 3 2014
...STRONG THUNDERSTORM IN NORTHEASTERN WORCESTER...NORTHEASTERN
MIDDLESEX...WESTERN ESSEX AND SOUTHEASTERN HILLSBOROUGH COUNTIES...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER HARVARD...OR 7 MILES EAST OF LEOMINSTER...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOWELL...BILLERICA...CHELMSFORD...ANDOVER...DRACUT...TEWKSBURY...
WILMINGTON...WESTFORD...ACTON...PELHAM...PEPPERELL...TYNGSBOROUGH...
GROTON...LUNENBURG...LITTLETON...LANCASTER...AYER...SHIRLEY...HARVARD
AND BOXBOROUGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY AFTERNOON FOR SOUTHERN NEW HAMPSHIRE...NORTHERN CONNECTICUT
AND MASSACHUSETTS.
LAT...LON 4267 7124 4266 7125 4262 7118 4260 7117
4262 7115 4260 7114 4260 7112 4245 7160
4258 7172 4270 7151 4270 7130 4273 7126
TIME...MOT...LOC 2056Z 237DEG 19KT 4252 7163
KJCLocal storm report, Jul 3, 4:49 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
549 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL DRACUT 42.67N 71.30W
07/03/2014 E1.00 INCH MIDDLESEX MA PUBLIC
&&
KABLocal storm report, Jul 3, 5:32 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
632 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG MONTGOMERY 42.20N 72.80W
07/03/2014 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON RUSSELL ROAD
0234 PM HAIL MONTGOMERY 42.20N 72.80W
07/03/2014 M1.00 INCH HAMPDEN MA AMATEUR RADIO
0300 PM TSTM WND DMG HOLYOKE 42.21N 72.64W
07/03/2014 HAMPDEN MA AMATEUR RADIO
TREE ON WIRES ON BASSETT ROAD
0306 PM TSTM WND DMG WESTFIELD 42.14N 72.76W
07/03/2014 HAMPDEN MA AMATEUR RADIO
MANY TREES DOWN ON NORTH ROAD
0327 PM TSTM WND DMG SOUTH HADLEY 42.27N 72.57W
07/03/2014 HAMPSHIRE MA AMATEUR RADIO
TREE BLOCKING HOME ON WEST SUMMIT ST
0445 PM TSTM WND DMG HOLLIS 42.73N 71.58W
07/03/2014 HILLSBOROUGH NH AMATEUR RADIO
TREES ON WIRES ON PEPPERELL ROAD
0515 PM TSTM WND DMG DRACUT 42.67N 71.30W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
TREES DOWN ON KENSINGTON STREET AND LARG LIMB DOWN ON
ROUTE 110.
0520 PM HAIL DRACUT 42.67N 71.30W
07/03/2014 E1.00 INCH MIDDLESEX MA PUBLIC
0529 PM TSTM WND DMG AYER 42.56N 71.59W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
HOUSE HIT BY LIGHTNING ON COLUMBIA STREET. ON FIRE.
SECOND ALARM.
0530 PM TSTM WND DMG LAWRENCE 42.70N 71.16W
07/03/2014 ESSEX MA AMATEUR RADIO
TREE INTO HOUSE ON FURBER ST.
0535 PM TSTM WND DMG DRACUT 42.67N 71.30W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
LARGE LIMBS DOWN ON AMESBURY ST.
0540 PM HAIL LAWRENCE 42.70N 71.16W
07/03/2014 E0.75 INCH ESSEX MA AMATEUR RADIO
&&
KABLocal storm report, Jul 3, 6:06 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
706 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG MONTGOMERY 42.20N 72.80W
07/03/2014 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON RUSSELL ROAD
0234 PM HAIL MONTGOMERY 42.20N 72.80W
07/03/2014 M1.00 INCH HAMPDEN MA AMATEUR RADIO
0300 PM TSTM WND DMG HOLYOKE 42.21N 72.64W
07/03/2014 HAMPDEN MA AMATEUR RADIO
TREE ON WIRES ON BASSETT ROAD
0306 PM TSTM WND DMG WESTFIELD 42.14N 72.76W
07/03/2014 HAMPDEN MA AMATEUR RADIO
MANY TREES DOWN ON NORTH ROAD
0327 PM TSTM WND DMG SOUTH HADLEY 42.27N 72.57W
07/03/2014 HAMPSHIRE MA AMATEUR RADIO
TREE BLOCKING HOME ON WEST SUMMIT ST
0445 PM TSTM WND DMG HOLLIS 42.73N 71.58W
07/03/2014 HILLSBOROUGH NH AMATEUR RADIO
TREES ON WIRES ON PEPPERELL ROAD
0515 PM TSTM WND DMG DRACUT 42.67N 71.30W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
TREES DOWN ON KENSINGTON STREET AND LARG LIMB DOWN ON
ROUTE 110.
0520 PM HAIL DRACUT 42.67N 71.30W
07/03/2014 E1.00 INCH MIDDLESEX MA PUBLIC
0529 PM TSTM WND DMG AYER 42.56N 71.59W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
HOUSE HIT BY LIGHTNING ON COLUMBIA STREET. ON FIRE.
SECOND ALARM.
0530 PM TSTM WND DMG LAWRENCE 42.70N 71.16W
07/03/2014 ESSEX MA AMATEUR RADIO
TREE INTO HOUSE ON FURBER ST.
0535 PM TSTM WND DMG DRACUT 42.67N 71.30W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
LARGE LIMBS DOWN ON AMESBURY ST.
0540 PM HAIL LAWRENCE 42.70N 71.16W
07/03/2014 E0.75 INCH ESSEX MA AMATEUR RADIO
0541 PM TSTM WND DMG BILLERICA 42.55N 71.27W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
TREE INTO HOUSE ON APPLEWOOD STREET.
0545 PM TSTM WND DMG BILLERICA 42.55N 71.27W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
TREE DOWN BLOCKING POLLARD ROAD. TREE DOWN BLOCKING
FLOYD STREET.
0551 PM FLASH FLOOD LAWRENCE 42.70N 71.16W
07/03/2014 ESSEX MA AMATEUR RADIO
CARS TRAPPED BY FLOOD WATERS ON BRUCE STREET AND ERVING
AVENUE
0551 PM TSTM WND DMG ANDOVER 42.66N 71.14W
07/03/2014 ESSEX MA AMATEUR RADIO
TREES AND WIRES DOWN ON BRIDLE ROAD.
0551 PM TSTM WND DMG ANDOVER 42.66N 71.14W
07/03/2014 ESSEX MA AMATEUR RADIO
POLICE DEPT REPORTED LOUD EXPLOSION. MANY TREES DOWN ON
SOUTH SIDE OF TOWN.
0556 PM TSTM WND DMG BILLERICA 42.55N 71.27W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
TREE DOWN ON MELLON ROAD AND TREE DOWN ON CONCORD ROAD.
0600 PM TSTM WND DMG ANDOVER 42.66N 71.14W
07/03/2014 ESSEX MA AMATEUR RADIO
TRRE ON WIRES ON METHUEN AVENUE
0600 PM TSTM WND DMG BILLERICA 42.55N 71.27W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
TREE ONTO TREE ON PARKWAY AVENUE
0608 PM TSTM WND DMG BILLERICA 42.55N 71.27W
07/03/2014 MIDDLESEX MA AMATEUR RADIO
3 TREES WRAPPED AROUND WIRES ON BOSTON ROAD AT LAHEY
CLINIC.
&&
KABLocal storm report, Jul 3, 7:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
840 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG EASTHAMPTON 42.27N 72.68W
07/03/2014 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON MAIN STREET
&&
RLGThunderstorm Wind, Hartford
- When
- July 3, 7:45 PM EST to 7:53 PM EST
- Where
- Hartford County, 0.27 mi SSE of Southington to 0.61 mi S of New Britain
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $12,000
- Reported by
- Amateur Radio
- Coordinates
- 41.596, -72.878
Trees and wires were downed in Southington. In New Britain, a measured wind gust to 63 mph was reported by Amateur Radio.
Thunderstorm Wind, Tolland
- When
- July 3, 8:25 PM EST
- Where
- Tolland County, 1.59 mi SE of Tolland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.857, -72.345
Trees and wires were downed on Merrow Road in Tolland.
Thunderstorm Wind, Windham
- When
- July 3, 8:40 PM EST to 8:56 PM EST
- Where
- Windham County, 0.14 mi N of Eastford to 0.98 mi N of Grosvenor Dale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.902, -72.080
Trees and wires were downed in Eastford and Thompson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536026, 536027, 536028.